The Painful Purple Digit: An Alarming Complication of Candida albicans Antigen Treatment of Recalcitrant Warts

Marissa Perman; J. Barton Sterling; Anthony Gaspari

Disclosures

Dermatitis. 2005;16(1):38-40. 

In This Article

Discussion

Immunotherapy is currently recognized as a novel way to treat verruca vulgaris. Immunotherapy most likely increases the immune system's ability to recognize HPV.[1] In numerous studies, Candida antigen has been used for anergy testing in patients with head and neck cancer,[2] latent tuberculosis,[3] inflammatory bowel disease,[4] atopy,[5] and other immunosuppressive disorders. It is also an experimental treatment of infections such as recurrent vaginal candidiasis[6] and vulvovaginitis.[7] Doses were based on the response size of the initial sensitization reaction. For example, previous studies reported in the literature used the following doses in children and adults: 0.3 cc with test site induration of 5 to 20 mm, 0.2 cc with test site induration of 20 to 40 mm, and 0.1 cc with test site induration of greater than 40 mm.[1,8] Other reported intradermal injection doses include 0.1 mL up to a total of 1.0 mL in a 1:1 mixture of CA antigen solution and 1% lidocaine.[9]

Previously reported common complications include pruritus and pain immediately and up to 24 hours following intradermal injections of CA antigen;[8] local reactions, including burning, blistering, and peeling;[9] and local erythema and edema.[1] Less common reported complications include rash, numbness, oozing, scarring, and transient constitutional symptoms such as fever and aches.[9] However, Johnson and colleagues reported that in a study of 115 patients, there were no reports of prolonged pain after the initial injection period.[8]

We believe our patient had a vigorous response to the CA antigen, causing edema in the digit and compression of vessels, preventing venous return. The differential diagnosis included hematoma formation, a cyanosis-like reaction, trauma from the intralesional injection, or a compartment syndrome-type reaction to the CA antigen. The purple hue of the finger was suggestive of hematoma formation. However, when the finger was incised, no blood was found at the site of injury. This made the diagnosis of hematoma or direct vascular injury unlikely. We also considered the possibility that the patient experienced cyanosis of the left index finger secondary to edema and decreased perfusion following the injection, which might have explained the color of the distal finger. However, Doppler studies done 1 day after the injection demonstrated adequate perfusion. Therefore, cyanosis also appeared less likely to be the cause of the purple digit.

Compartment syndrome (increased pressure in an enclosed space most commonly formed by fascia) is often a clinical diagnosis made after trauma, ischemic injury, or other causes of vascular compromise.[10] Diagnosis is made by several signs and symptoms, including (but not limited to) severe pain, paresthesias, pallor, muscle edema and ischemia, and decreased pulses in the compartment affected.[10,11,12] Diagnosis calls for a high level of clinical suspicion and the measurement of compartmental pressures. Compartmental pressures greater than 20 to 30 mm Hg require a fasciotomy. Although diagnosis does not require pallor, paralysis, paresthesias, or the absence of distal pulses, patients are typically said to have 'pain out of proportion to that expected for the injury,' caused by muscle ischemia.[10] Our patient indeed showed several features suggestive of compartment syndrome (particularly, pain out of proportion to the injury) ( Table 1 ),[13] and the patient was referred to plastic surgery for incision. Compartmental pressures, however, were not measured to make a formal diagnosis of compartment syndrome.

The exact etiology of our patient's findings remains unknown. Given that the symptoms resolved in a few days, our patient could have experienced purpura related to trauma from the intralesional injection and healed without functional impairment (fig2). Furthermore, a compartment syndrome-like reaction to the CA antigen in the distal digit remains a possible explanation. To the best of our knowledge, the literature contains no other reports of compartment syndrome-type reactions following a CA antigen injection. More important, physicians should be aware of this possible complication when CA antigen is used to treat verruca vulgaris located on the fingertips. On the basis of our experience, we recommend following up the patient conservatively with serial Doppler examinations, measuring compartmental pressures if signs and symptoms are suggestive of compartment syndrome, and avoiding unnecessary surgical exploration.

Left distal index finger 4 months after a CA antigen injection, showing significant scarring from the incision but no evidence of a periungual wart.


CLICK HERE for subscription information about this journal.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....